Hail, Scurry
- When
- September 16, 3:55 PM CST to 4:00 PM CST
- Where
- Scurry County, 1.47 mi NW of Winston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.717, -100.935
There was an upper level trough over much of the northern and western half of the nation which resulted in west to southwest winds aloft over West Texas. An upper level disturbance moved over the region where there was abundant moisture and instability in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper level trough over much of the northern and western half of the nation which resulted in west to southwest winds aloft over West Texas. An upper level disturbance moved over the region where there was abundant moisture and instability in place. There was a cold front that moved southward toward West Texas from the Texas panhandle. A surface boundary was also in place across the Permian Basin. An area of intense winds aloft moved over the area and aided in lift. These conditions allowed for thunderstorms to develop across West Texas, and there was good wind shear present which contributed to these storms becoming severe with large hail, damaging winds, and a brief tornado. The abundant moisture combined with recent rainfall also resulted in flash flooding across the Western Low Rolling Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 16, 12:50 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 150 PM CDT FRI SEP 16 2016 .DISCUSSION... SW flow aloft has been convectively active with a 70kt 3h jet stretching across the wrn CWFA again today. Meanwhile there is a surface boundary nearing the nrn CWFA with mostly 60-65 dwpnts in place. Pre-convective lapse rates are steeper today than yesterday and along with said moisture this will yield SB CAPES of 2000-3000 J/KG across much of the area. This with 0-6km bulk shear of 40kts does support more severe wx today. Our favored scenario is that the boundary to the n is enhanced/pushed farther south by convective outflow and will move into the nrn CWFA in phase with daytime heating and in proximity to the upper jet. Convergence could increase along the boundary late this afternoon/early evening when 85h winds increase resulting in the proliferation of storms INVOF I-20 from Monahans to C. City and northward. Large hail and strong winds are the main concerns, but with the boundary a brief spin-up cannot be ruled out (NAM12 0-3km SRH 276 m2/s2). More of the same is possible Saturday as the main 3h jet kicks out with much of the PB within the left rear quadrant of said jet. Locally heavy rain will be possible today and Saturday. Parts of SE NM and the northern tier of the CWFA will be most susceptible to flooding or flash flooding with precipitable water from 1-1.5 standard deviations above normal and recent rainfall. A few -SHRA/-TSRA will be possible across the Trans Pecos Mtns Sunday, but the main theme will be the resurgence of the mid level ridge Sunday/Monday and the return of above normal temps and dry conditions. Mid level flow will be favored to be from the SE Tue/Wed so temps will cool a few degrees at least across the PB, not so much farther w. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 89 70 93 / 60 30 30 10 Carlsbad 64 88 65 92 / 20 30 30 10 Dryden 72 94 72 94 / 20 20 10 10 Fort Stockton 69 92 70 94 / 30 30 30 10 Guadalupe Pass 63 82 64 85 / 20 20 30 10 Hobbs 63 83 64 88 / 40 40 40 10 Marfa 61 85 62 85 / 30 30 30 20 Midland Intl Airport 68 90 69 93 / 40 30 30 10 Odessa 68 89 70 92 / 40 40 30 10 Wink 68 92 69 94 / 30 40 30 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CDT FRI SEP 16 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CDT FRI SEP 16 2016 /1238 PM MDT FRI SEP 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO INTO THE PERMIAN BASIN THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN SATURDAY. STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 18 E VAN HORN 31.04N 104.53W
09/15/2016 E1.00 INCH CULBERSON TX PUBLIC
QUARTER SIZE HAIL REPORTED BY EXXON GAS STATION ON I-10
AT EXIT 159. HAIL FELL FOR APPROXIMATELY 30 MINUTES FROM
7-730 PM CDT.
&&
ANDREW.ARNOLDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 S ARTESIA 32.82N 104.43W
09/15/2016 E2.75 INCH EDDY NM PUBLIC
BASEBALL SIZED HAIL CAUSED HOLES IN WALLS OF HOME ON
KINCAID RANCH ROAD
&&
JULIE.PHILLIPSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT FRI SEP 16 2016 TXZ075-162100- PECOS TX- 316 PM CDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 400 PM CDT... AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF HOVEY...OR 26 MILES WEST OF FORT STOCKTON...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELDING AND FIRESTONE TEST TRACK. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 238 AND 254. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3063 10337 3077 10356 3102 10307 3076 10285 TIME...MOT...LOC 2015Z 260DEG 14KT 3076 10331 67
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT FRI SEP 16 2016
TXZ075-162215-
PECOS TX-
429 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
515 PM CDT...
AT 428 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF COYANOSA...OR 20 MILES NORTHWEST OF FORT
STOCKTON...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FIRESTONE TEST TRACK.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 229 AND 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3097 10339 3105 10331 3120 10306 3088 10302
3091 10340
TIME...MOT...LOC 2128Z 256DEG 20KT 3103 10320
67SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI SEP 16 2016
TXZ047-052-162215-
HOWARD TX-BORDEN TX-
431 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND
NORTHWESTERN HOWARD COUNTIES UNTIL 515 PM CDT...
AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEALMOOR...OR 7 MILES EAST OF ACKERLY...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GAIL AND VEALMOOR.
LAT...LON 3242 10152 3249 10169 3256 10169 3284 10158
3272 10129
TIME...MOT...LOC 2131Z 205DEG 15KT 3253 10158
80SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT FRI SEP 16 2016 TXZ074-075-162230- PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 453 PM CDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER...EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM CDT... AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORM OVER EAST CENTRAL JEFF DAVIS COUNTY AND WEST CENTRAL PECOS COUNTY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH ANY OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... BELDING...HOVEY AND SIERRA MADERA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3040 10346 3070 10357 3085 10276 3046 10267 TIME...MOT...LOC 2152Z 254DEG 13KT 3065 10335 67
The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
5 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Scurry County and produced a 61 mph wind gust at the Snyder AWOS site.
A thunderstorm moved across Scurry County and produced half dollar to ping pong ball size hail in Snyder.
A thunderstorm moved across Scurry County and produced wind damage in Snyder. A storm survey was conducted and it was determined that the winds were 75 to 85 mph. There was heavy roof and carport damage in Snyder. There was a roof blown off of a business, and a store was filled with insulation and rain water. The cost of damage is a very rough estimate.
A thunderstorm moved across Scurry County and produced wind damage in Snyder. A damage survey was conducted and it was determined that the wind speed ranged from 60 to 85 mph. There was damage to power lines, telephone poles, and trees. The cost of damage is a very rough estimate.
A thunderstorm moved across Scurry County and produced a 81 mph wind gust at the Snyder Mesonet site.
A thunderstorm moved across Scurry County and produced a 69 mph wind gust at the Snyder Mesonet site.
A thunderstorm moved across Ector County and produced a brief tornado near Odessa in an open field. A local TV meteorologist sent a video and a photo of the tornado. No damage was reported with this tornado so there was not a damage survey and it was rated as an EF-O. The path length and width were estimated.
Heavy rain fell across Mitchell County and produced flash flooding in and south of Colorado City. Cones were put out for a section of highway South 208 at the Lake Champion turnoff. Rapid water is flowing over the road. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657215, 657225, 657235, 657315, 657317, 657240, 657241, 657242, 657247, 657335, 657278, 657264.